Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Lubbock, TX

April 9, 20244 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 9, 2024, 6:56 AM CDT for 4 counties in Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2024, 6:56 AM CDT (11:56 UTC)
Expired
Apr 9, 2024, 8:00 AM CDT
In force
64 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Crosby County, TX, Dickens County, TX, Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:31 AM CDTTSTM WND GST 591 W Spur, TX
Apr 9, 7:43 AM CDTHAIL 0.88Jayton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1580 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1580 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KLUB 091156
SVRLUB
TXC107-125-169-263-091300-
/O.NEW.KLUB.SV.W.0021.240409T1156Z-240409T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
656 AM CDT Tue Apr 9 2024

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Kent County in northwestern Texas...
  Southwestern Dickens County in northwestern Texas...
  Northeastern Garza County in northwestern Texas...
  Southeastern Crosby County in northwestern Texas...

* Until 800 AM CDT.

* At 656 AM CDT, a severe thunderstorm was located 8 miles north of
  Lake Alan Henry, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Spur, Jayton, White River Lake, Lake Alan Henry, Kalgary, and
  Clairemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 10103 3310 10114 3320 10133 3354 10117
      3349 10086 3343 10077 3326 10057 3314 10052
TIME...MOT...LOC 1156Z 251DEG 27KT 3317 10102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

55
3 follow-up statements
291 
WWUS54 KLUB 091202
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
702 AM CDT Tue Apr 9 2024

TXC107-125-169-263-091300-
/O.CON.KLUB.SV.W.0021.000000T0000Z-240409T1300Z/
Kent TX-Dickens TX-Garza TX-Crosby TX-
702 AM CDT Tue Apr 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR KENT...SOUTHWESTERN DICKENS...NORTHEASTERN GARZA AND SOUTHEASTERN
CROSBY COUNTIES...

At 701 AM CDT, a severe thunderstorm was located 11 miles northeast
of Lake Alan Henry, moving east at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...West Texas Mesonet at Lake Alan Henry measured 69 MPH at 
         6:48AM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Spur, Jayton, White River Lake, Lake Alan Henry, Kalgary, and
Clairemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 10103 3310 10114 3320 10133 3354 10117
      3349 10086 3343 10077 3326 10057 3314 10052
TIME...MOT...LOC 1201Z 251DEG 27KT 3318 10097 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

55
400 
WWUS54 KLUB 091224
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
724 AM CDT Tue Apr 9 2024

TXC107-125-169-263-091300-
/O.CON.KLUB.SV.W.0021.000000T0000Z-240409T1300Z/
Kent TX-Dickens TX-Garza TX-Crosby TX-
724 AM CDT Tue Apr 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHEASTERN KENT...SOUTHWESTERN DICKENS...NORTHEASTERN GARZA AND
SOUTHEASTERN CROSBY COUNTIES...

At 723 AM CDT, a severe thunderstorm was located 5 miles north of
Clairemont, or 11 miles west of Jayton, moving east at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...West Texas Mesonet at Lake Alan Henry measured 69 MPH at 
         6:48AM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Spur, Jayton, White River Lake, and Clairemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3306 10076 3327 10095 3339 10108 3344 10122
      3354 10117 3349 10086 3343 10077 3326 10057
      3314 10052
TIME...MOT...LOC 1223Z 251DEG 27KT 3324 10078 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AP
511 
WWUS54 KLUB 091250
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
750 AM CDT Tue Apr 9 2024

TXC107-125-169-091300-
/O.CAN.KLUB.SV.W.0021.000000T0000Z-240409T1300Z/
Dickens TX-Garza TX-Crosby TX-
750 AM CDT Tue Apr 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DICKENS...
NORTHEASTERN GARZA AND SOUTHEASTERN CROSBY COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area Therefore, the warning has been cancelled.

&&

LAT...LON 3323 10062 3332 10070 3337 10070 3326 10057
      3323 10056
TIME...MOT...LOC 1250Z 251DEG 27KT 3331 10055 

$$

TXC263-091300-
/O.CON.KLUB.SV.W.0021.000000T0000Z-240409T1300Z/
Kent TX-
750 AM CDT Tue Apr 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHEASTERN KENT COUNTY...

At 750 AM CDT, a severe thunderstorm was located 4 miles north of
Jayton, moving east at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...West Texas Mesonet at Lake Alan Henry measured 69 MPH at 
         6:48AM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Jayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3323 10062 3332 10070 3337 10070 3326 10057
      3323 10056
TIME...MOT...LOC 1250Z 251DEG 27KT 3331 10055 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:19 AM CDT, 37 minutes earlier.

Area forecast discussion, Apr 9, 6:19 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
619 AM CDT Tue Apr 9 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 303 AM CDT Tue Apr 9 2024

The best chances of any additional severe thunderstorms will be
early this morning. The slow moving closed off low was still located
well to the west of the region in southern Arizona. An upper level
short wave was present in water vapor imagery that models look to be
picking up. This short wave is associated with a 100kt or so jet
streak nosing its way into West Texas. Strong height falls will
continue to spread over the region through the morning hours
creating substantial large scale lift. This large scale lift will be
supplemented by strong moist isentropic ascent in the lower levels
of the atmosphere. However, because the surface front is well south
of the region, this convection will all be elevated. Instability
will be quite strong this morning with the strong warm air
advection. Lifting parcels from around 850-750mb will continue to
yield instability values around 1500-2000 J/kg with little to no
CIN. Steep lapse rates will contribute to the high levels of
elevated instability. Additionally, the bulk of this instability
will be confined to the southern half of the FA. As the day
progresses, instability will wane as the atmospheric column becomes
increasingly saturated. Some thunder will still be possible after
this morning but chances will decrease due to the more moist
environment. A heavy rain threat will exist as the column becomes
increasingly saturated leading to more efficient warm rain
processes. The bulk of the precipitation chances from this afternoon
onward will be from the strong deformation area within this upper
low as it moves from Far West Texas into the Permian Basin. Models
have still not completely resolved where the maximum deformation
bands will set up but look to favor the northern half of the FA
peaking from 18Z through roughly 06Z. Low stratus for much if not
all of the day today along with easterly low level winds will keep
temperatures well below seasonal averages. Most areas on the caprock
may struggle to get out of the 40s with mostly 50s off the caprock.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 303 AM CDT Tue Apr 9 2024

The closed low bringing showers and storms overnight is more
progressive than previously progged. Rain shield on the back side of
the system by tomorrow morning will favor the southern Texas
Panhandle and northern Rolling Plains before exiting entirely to the
east by Wednesday afternoon. North surface winds and low clouds may
result in some lingering drizzle into the afternoon the farther
north you go in our forecast area. We eventually begin to clear out
Wednesday night as ridging builds in from the west. Highs on
Thursday may be warmer than currently forecast if rainfall totals
are lower than forecasted today and tonight, but by Friday and the
weekend we warm back up nicely into 80s with plenty of sunshine.
Extended guidance hints at the potential for a progressive Pacific
system bringing rain chances again sometime in the first half of
next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Tue Apr 9 2024

Rain showers and isolated thunderstorms will continue to affect
all TAF sites through the mid-morning hours as an upper level
storm system approaches the region. Storm activity is expected to
decrease by mid-morning but pick back up in the afternoon.
However, there will be smaller chances of thunder with the
activity that develops after noon. Periods of IFR could occur but
generally MVFR CIGS are expected at all TAF sites through
early Wednesday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....55
AVIATION...01
Hazardous weather outlook, Apr 9, 3:09 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
309 AM CDT Tue Apr 9 2024

TXZ021>044-100815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
309 AM CDT Tue Apr 9 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms may redevelop early Tuesday morning
across the South Plains and Rolling Plains. These storms will be
capable of producing wind gusts to 60 mph and hail up to the size of
golfballs. The severe thunderstorm threat is expected to diminish by
late Tuesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances continue into Wednesday across the entire area.
Periods of heavy rainfall through early Wednesday morning across the
Caprock and Rolling Plains may lead to localized flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:13 PM CDTSevere Thunderstorm WarningLUBGarza, Kent32 min
Apr 8, 7:16 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall44 min
Apr 8, 7:24 PM CDTSevere Thunderstorm WarningLUBLynn19 min
Apr 8, 7:58 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall77 min
Apr 8, 8:05 PM CDTSpecial Weather StatementLUBCrosby25 min
Apr 8, 8:15 PM CDTSpecial Weather StatementLUBLynn30 min
Apr 8, 8:23 PM CDTSevere Thunderstorm WarningLUBCrosby52 min
Apr 8, 8:39 PM CDTSpecial Weather StatementLUBLubbock21 min
Apr 8, 8:53 PM CDTSevere Thunderstorm WarningLUBLynn, Terry15 min
Apr 8, 9:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock39 min
Apr 8, 9:11 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley28 min
Apr 8, 10:13 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall36 min
Apr 8, 10:47 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall58 min
Apr 9, 1:40 AM CDTSevere Thunderstorm WarningLUBCochran, Yoakum52 min
Apr 9, 6:27 AM CDTSevere Thunderstorm WarningLUBGarza, Kent, Lynn30 min
Apr 9, 7:00 AM CDTAreal Flood AdvisoryLUBGarza, Kent, Lynn73 min
Apr 9, 7:45 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBDickens, Kent, King, Stonewall60 min
Apr 9, 8:29 AM CDTSevere Thunderstorm WarningLUBKing18 min
Apr 9, 11:50 AM CDTSpecial Weather StatementLUBBriscoe, Floyd, Hall, Motley55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.